Black tarry stools may represent upper gastrointestinal bleeding

Patient

Q: I have had black stool and stomach pain for 2 weeks now. The stomach pain is severe certain days. There is also a very strong bad odor. I have been taking Pepto Bismol, but it seems to not help. What is causing me to have black stools and the stomach pain?

Doctor

A:   The presence of a black tarry foul smelling stool may indicate bleeding from the upper gastrointestinal tract. In addition to abdominal pain this most likely represents peptic ulceration and bleeding. Exedrin is a combination of aspirin and acetaminophen, and I would advise discontinuing use of this because aspirin and other NSAIDs including ibuprofen predispose to peptic ulceration. I would advise attending your family doctor for a full blood count examination to check your Haemoglobin level, and an urgent referral to a gastroenterologist for an endoscopy, which allows visualization of the upper gastrointestinal tract through a camera lens and identification of any peptic ulceration.

Related Q&A

Q: Hi, my mother is using a Natrilix medication to lower blood pressure and she has to take a diuretic medication (Cove...

Q: Yesterday i got really bad gas and felt like i had diarrhea but it was just mucus. I went to the bathroom 6-8 times. ...

Q: Do these ultrasound images show signs of gastric ulcers or signs that may cause stomach pain?

Q: I have gastritis and a peptic ulcer. This morning I woke up with stomach pain and diarrhea and a fever of 100.4. It i...

Q: I was diagnosed with gastritis . I was given protonix 40mg , 20 pills . It took quite awhile for the pills to help . ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews